Neuroleptic Malignant Syndrome with Very High Serum Creatine Phosphokinase: A Case Report

Authors

  • Kaniz Fatema Dept. of Critical Care Medicine, BIRDEM General Hospital, Dhaka
  • Mohammad Omar Faruq Dept. of Critical Care Medicine, BIRDEM General Hospital, Dhaka
  • ASM Areef Ahsan Dept. of Critical Care Medicine, BIRDEM General Hospital, Dhaka
  • Rownak Jahan Tamanna Dept. of Cardiology, BIRDEM General Hospital, Dhaka
  • Fatema Ahmed Dept. of Critical Care Medicine, BIRDEM General Hospital, Dhaka
  • Amina Sultana Dept. of Critical Care Medicine, BIRDEM General Hospital, Dhaka
  • Md Asaduzzaman Aysha Memorial Hospital (Pvt), Dhaka
  • Uzzwal K Mullick Comfort Hospital (Pvt), Dhaka
  • Motiul Islam Square Hospital (Pvt), Dhaka

DOI:

https://doi.org/10.3329/birdem.v2i1.12363

Keywords:

Neuroleptic malignant syndrome, Acute renal failure, Anti psychotic drugs

Abstract

The neuroleptic malignant syndrome (NMS), characterized by muscular rigidity, altered level of consciousness, dysautonomias and an elevated creatinine phosphokinase level, is a potentially lethal consequence of treatment with neuroleptics. Although it occurs most frequently with conventional anti psychotics, it may also occur with newer anti psychotic agents. Physicians need to have a high index of suspicion with regard to diagnosing NMS in patients taking neuroleptics regardless of duration or dose and presenting with hyperthermia. It is under diagnosed in critical care settings though various neuroleptics are frequently used in intensive care units for various purpose. We report a case involving a 55-yr old man with psychiatric disorder who presented with NMS with extremely elevated serum creatine phosphokinase level and acute renal failure.

DOI: http://dx.doi.org/10.3329/birdem.v2i1.12363

Birdem Med J 2012; 2(1) 56-59

Downloads

Download data is not yet available.
Abstract
952
PDF
475

Downloads

Published

2012-10-24

How to Cite

Fatema, K., Faruq, M. O., Ahsan, A. A., Tamanna, R. J., Ahmed, F., Sultana, A., Asaduzzaman, M., Mullick, U. K., & Islam, M. (2012). Neuroleptic Malignant Syndrome with Very High Serum Creatine Phosphokinase: A Case Report. BIRDEM Medical Journal, 2(1), 56–59. https://doi.org/10.3329/birdem.v2i1.12363

Issue

Section

Case Reports